Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2002, 5:16 PM CDT for Fond du Lac County, Green Lake County, Wisconsin. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 21, 2002, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Fond du Lac County, WI, Green Lake County, WI
The radar
The Green Bay radar (KGRB), 87 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:30 PM CDT | Thunderstorm Wind 56 E | Ripon, WI | |
| Aug 21, 5:50 PM CDT | Hail 0.75 | Pickett, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 212216 SVRMKE WIC039-047-212245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 516 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 545 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RIPON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL FOND DU LAC COUNTY AT 525 PM CDT SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4388 8904 4372 8892 4389 8844 4408 8859 HENTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 21, 1:30 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT WED AUG 21 2002 SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF THE DELLS TO NORTH OF MANITOWOC. WARMFRONT IS BECOMING BETTER DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE NORTH. DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND 3000 J/KG JUST TO THE NORTH. MEANWHILE CONVERGENCE FROM 850 MB LOW LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA. THE CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON. THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE AFTERNOON AND EVENING. BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND SE WI. APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE WSW...REDUCING THE SHEAR. THUS THERE IS A WINDOW OF OPPORTUNITY FOR SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL. THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW. THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING. THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES. WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS MAY CAUSE TRAINING. THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1 HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4 INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED. IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS. STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID LEVEL SHORTWAVE SHOULD BE WATCHED. .MKX...NONE. HENTZ
In the hours before
Special weather statement, Aug 21, 11:30 AM CDT, 5 hours 46 minutes before
WIZ046-047-051-052-056>060-062>072-211830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1130 AM CDT WED AUG 21 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. IN ADDITION...HEAVY RAINS MAY CAUSE SOME LOCALIZED URBAN OR FLASH FLOODING. ENOUGH SHEAR EXITS LATE THIS AFTERNOON...SO AN ISOLATED TORNADO IS POSSIBLE. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING ON ROADS AND ALONG SMALLER RIVERS AND STREAMS. DISCUSSION...WARMER AND MORE HUMID AIR WILL FLOW INTO WISCONSIN TODAY. THE ARRIVAL OF AN UPPER LEVEL DISTURBANCE WILL HELP ENHANCE THUNDERSTORM DEVELOPMENT IN THIS FAVORABLE AIRMASS ACROSS SOUTHERN WISCONSIN LATE THIS AFTERNOON AND EVENING. A LAGGING COLD FRONT WILL MOVE THROUGH LATE TONIGHT...THEN HOLD NEARLY STATIONARY ALONG THE ILLINOIS BORDER. OUTLOOK FOR DAY 2 THURSDAY...SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS THE COLD FRONT BECOMES STATIONARY JUST SOUTH OF THE WISCONSIN/ILLINOIS BORDER. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:10 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 65 min |
| Aug 21, 5:18 PM CDT | Tornado Warning | MKX | Fond du Lac, Green Lake | 57 min |
| Aug 21, 5:25 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 50 min |
| Aug 21, 5:54 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Marquette | 51 min |
| Aug 21, 6:17 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 43 min |
| Aug 21, 6:24 PM CDT | Severe Thunderstorm Warning | MKX | Green | 51 min |
| Aug 21, 6:25 PM CDT | Flash Flood Warning | MKX | Fond du Lac | 4 hr |
| Aug 21, 6:42 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 48 min |
| Aug 21, 6:57 PM CDT | Special Marine Warning | MKX | 93 min | |
| Aug 21, 6:57 PM CDT | Special Marine Warning | MKX | 93 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.